Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 259, NWS Dodge City, KS

June 22, 2008Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2008, 5:57 PM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Jun 22, 2008, 6:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Barber County, KS, Comanche County, KS

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:20 PM CDTHAIL 18 Ese Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 222257
SVRDDC
KSC007-033-222345-
/O.NEW.KDDC.SV.W.0259.080622T2257Z-080622T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF AETNA...OR 11 MILES SOUTHEAST OF WILMORE...
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AETNA...
  RURAL RESIDENCES OF EASTERN COMANCHE AND SOUTHWESTERN BARBER
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3728 9920 3728 9884 3700 9882 3703 9910
      3705 9923
TIME...MOT...LOC 2257Z 284DEG 13KT 3720 9908

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 2:59 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT SUN JUN 22 2008

.DISCUSSION...

DAYS 1-2...

INITIAL FORECAST ISSUE WILL BE POPS THIS EVENING FROM SCATTERED
TSRA THAT ARE EXPECTED TO DEVELOP AND ARE IN THE PROCESS OF
DEVELOPING ACROSS PORTIONS OF MY CWA. AFTERNOON HEATING AND WEAK
SURFACE CONVERGENCE FROM MY SOUTHEAST COUNTIES NORTHWEST INTO THE
GLD AREA HAS RESULTED IN A MODERATE CU FIELD AND TCU...A FEW OF
WHICH HAVE GLACIATED. EVEN THOUGH SURFACE BASED CAPES ARE AROUND
2500 J/KG...I CANNOT FIND GOOD FORCING ALOFT. THUS IM UNCERTAIN
ABOUT HOW ORGANIZED ANY OF THIS COULD GET. MODELS DO INDICATE THE
LOW LEVEL WIND FIELD BACKING DURING THE EVENING AND STRENGTHENING
SO THERE COULD BE ADDITIONAL DEVELOPMENT. WILL RAISE POPS TO COVER
THE EVENING ACTIVITY.

ON MONDAY THERE DOES APPEAR TO BE A LITTLE BETTER UPPER SUPPORT IN THE
FORM OF A S/WV TROUGH MOVING OUT OF THE ROCKIES. WILL BASICALLY
KEEP PREVIOUS POPS BUT ADJUST FOR TIMING WHERE THE BEST CHANCE FOR
TSRA DURING THE AFTERNOON WILL BE IN MY NW CWA THEN SPREADING EAST
AND SOUTHEAST DURING THE EVENING. COULD HAVE MORE ORGANIZATION IN
THE FORM OF AN MCS.

MAX TEMPS ON MONDAY WILL BE COOLER THAN TODAY MAINLY BECAUSE OF
DEEPER BOUNDARY LAYER MOISTURE WHICH WILL NOT MIX OUT AS MUCH
(COMPARED TO TODAY) PLUS SFC WINDS WILL HAVE MORE OF A SOUTH TO
SOUTHEAST COMPONENT.  80H TEMPS SHOULD BE SLIGHTLY COOLER TOO.

DAYS 3-7...

MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FROM LAST NIGHT AND THIS
MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER LEVEL WESTERLY
FLOW SHIFTING NORTHWARD THROUGH THE MIDDLE PART OF THIS WEEK. THE
INCREASED HEIGHTS AND EASTWARD DISPLACEMENT OF THE WARMER MID LEVEL
TEMPERATURES WILL HELP WARM DAILY MAX TEMPERATURES WELL INTO THE 90S
AND EVEN TOWARD THE 100 DEGREE MARK IN SOME PLACES. LATE IN THE WEEK
THE MODELS SHOW THE UPPER FLOW TURNING A LITTLE MORE NORTHWESTERLY
AGAIN AS THE UPPER RIDGE CONTINUES OVER THE PACIFIC NORTHWEST AND
UPPER LEVEL DISTURBANCES SLIDE DOWN THE EAST SIDE OF THE RIDGE INTO
THE GREAT LAKES REGION. A SURFACE FRONT IS FORECAST TO DROP SOUTH
INTO THE CENTRAL HIGH PLAINS ON FRIDAY WHICH SEEMS POSSIBLE GIVEN
THE ORIENTATION OF THE UPPER FLOW. THE FRONT COULD LINGER INTO
SATURDAY BUT THE UPPER RIDGE IS FORECAST TO BUILD WITH HEIGHTS
BUILDING BACK OVER THE NORTHERN PLAINS AGAIN. WILL BUMP POPS UP INTO
THE SLIGHT CHANCE CATEGORY FOR FRIDAY NIGHT WHICH CORRESPONDS WELL
WITH WHAT IS DEPICTED IN THE ISC GRIDS. WILL ALSO GO WITH AT LEAST A
SILENT POP ON SATURDAY NIGHT FOR NOW.

.AVIATION...

SCATTERED HIGH BASED CUMULUS WILL PERSIST THROUGH THE AFTERNOON
HOURS ESPECIALLY AROUND KGCK/KDDC. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS SHOULD DEVELOP AFTER 21Z AND WILL BE PROPAGATING
SOUTHWARD. ANY STORMS THAT DEVELOP COULD BECOME CAPABLE OF PRODUCING
LARGE HAIL AND A FEW WIND GUSTS TO 50 KNOTS. THUNDERSTORMS WILL BE
DIMINISHING AROUND OR AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  93 /  30  30  40  10
GCK  63  91  65  93 /  30  30  40  10
EHA  65  94  63  94 /  30  30  40  10
LBL  65  92  65  94 /  20  20  40  10
HYS  65  89  66  92 /  30  40  50  10
P28  67  93  68  94 /  30  10  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 22, 4:44 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SUN JUN 22 2008

KSZ030-031-043>046-061>066-074>081-084>090-230945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SUN JUN 22 2008 /344 AM MDT SUN JUN 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT.
A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

In the hours before

Special weather statement, Jun 22, 4:36 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT SUN JUN 22 2008

KSZ080-222215-
KIOWA-
436 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAVILAND...MOVING SOUTH AT 12 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3740 9901 3741 9933 3767 9923 3766 9904
TIME...MOT...LOC 2136Z 004DEG 11KT 3759 9917

RITTERLING
Local storm report, Jun 22, 4:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 W HAVILAND            37.62N 99.20W
06/22/2008  E0.88 INCH       KIOWA              KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 22, 4:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             8 E GREENSBURG          37.61N 99.15W
06/22/2008  E0.88 INCH       KIOWA              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 22, 5:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             15 SSE GREENSBURG       37.40N 99.19W
06/22/2008  M0.88 INCH       KIOWA              KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:17 PM CDTSpecial Weather StatementDDCEdwards, Ford58 min
Jun 22, 4:36 PM CDTSpecial Weather StatementDDCKiowa39 min
Jun 22, 5:03 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa42 min
Jun 22, 6:25 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.